Alert archive / New Mexico / High Wind Warnings in 2022

High Wind Warning 20, NWS Albuquerque, NM

May 21, 20225 counties in New Mexico

NWS Albuquerque, NM issued this high wind warning at May 21, 2022, 7:54 PM MDT for 5 counties in New Mexico. It was in force for 10 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 21, 2022, 7:54 PM MDT (01:54 UTC)
Expired
May 22, 2022, 6:00 AM MDT
In force
10 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 17 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 10:30 PM MDTNON-TSTM WND DMG1 E Albuquerque, NMTOPPLED GAS STATION CANOPY AT THE INTERSECTION OF CARLISLE AND CANDELARIA.
May 21, 11:00 PM MDTNON-TSTM WND DMG2 Sse North Valley, NM4 TO 5 INCH DIAMETER TREE LIMBS DOWNED. TIME OF EVENT IS ESTIMATED.
May 21, 11:14 PM MDTNON-TSTM WND GST 584 Ne South Valley, NMASOS STATION KABQ ALBUQUERQUE INTL SUNPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
5609 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WWUS75 KABQ 220154
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
754 PM MDT Sat May 21 2022

NMZ219-221200-
/O.UPG.KABQ.WI.Y.0052.000000T0000Z-220522T1200Z/
/O.NEW.KABQ.HW.W.0020.220522T0154Z-220522T1200Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
754 PM MDT Sat May 21 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MDT SUNDAY...

* WHAT...East winds 25 to 45 mph with gusts up to 60 mph expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...Until 6 AM MDT Sunday.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Power outages are possible. Travel could be difficult, especially 
  for high profile vehicles.

* ADDITIONAL DETAILS...Winds will be strongest below Tijeras Canyon 
  in eastern Albuquerque. Blowing dust is likely, with visibility 
  plummeting below 1 mile at times in dust-prone locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous cross winds can be 
expected, especially for motorists on north-to-south oriented roads 
like I-25.


&&

$$

NMZ218-220-225-221200-
/O.CON.KABQ.WI.Y.0052.000000T0000Z-220522T1200Z/
Santa Fe Metro Area-Lower Rio Grande Valley-Upper Tularosa Valley-
754 PM MDT Sat May 21 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT SUNDAY...

* WHAT...East to southeast winds 25 to 35 mph with gusts up to 50 
  mph expected.

* WHERE...Lower Rio Grande Valley, Upper Tularosa Valley and Santa 
  Fe Metro Area.

* WHEN...Until 6 AM MDT Sunday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect hazardous cross winds on area 
  roadways.

* ADDITIONAL DETAILS...Blowing dust will drop visibility below 1 
  mile at times in dust-prone locations

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

44
1 follow-up statement
659 
WWUS75 KABQ 221208
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
608 AM MDT Sun May 22 2022

NMZ219-221315-
/O.EXP.KABQ.HW.W.0020.000000T0000Z-220522T1200Z/
Middle Rio Grande Valley including the Albuquerque Metro Area-
608 AM MDT Sun May 22 2022

...HIGH WIND WARNING HAS EXPIRED...

Gusty winds will persist through the morning hours, but will be 
below warning threshold.

$$

NMZ218-220-225-221315-
/O.EXP.KABQ.WI.Y.0052.000000T0000Z-220522T1200Z/
Santa Fe Metro Area-Lower Rio Grande Valley-Upper Tularosa Valley-
608 AM MDT Sun May 22 2022

...WIND ADVISORY HAS EXPIRED...

Winds will continue to decrease through the morning hours, therefore 
the Wind Advisory will be allowed to expire.

$$

11

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at May 21, 7:08 PM MDT, 46 minutes earlier.

Area forecast discussion, May 21, 7:08 PM MDT, 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
708 PM MDT Sat May 21 2022

.UPDATE...
The strong east wind pushed into the central valley earlier than
expected, so we bumped up the start time of the Wind Advisory.

44

&&

.PREV DISCUSSION...605 PM MDT Sat May 21 2022...
.AVIATION...
00Z TAF CYCLE
A Strong east canyon wind will continue to blow into the central
valley tonight including KSKX, KSAF, KAEG, KABQ, and KF37
(Carrizozo). The strongest wind gusts will approach 50 KT at KABQ.
Increasing low level moisture in easterly upslope flow will result in
MVFR and low VFR conditions in low clouds across northeast and east
central areas overnight into Sunday morning. Gusty south and
southwest winds are expected Sunday afternoon.

44

&&

.PREV DISCUSSION...307 PM MDT Sat May 21 2022...
.SYNOPSIS...
A backdoor cold front will push through the central mountains this
evening through the overnight hours, producing strong canyon winds.
As a result, a Wind Advisory is in effect for the Rio Grande Valley
through the Upper Tularosa Valley below canyons where wind gusts up
50 mph will be possible. Be alert for sudden crosswinds. Winds will
weaken on Sunday, although may be strong enough for hazardous fire
weather conditions across west central New Mexico for the afternoon.
A welcome pattern change is expected for Monday and Tuesday as low
level moisture invades the eastern plains. Storms will likely be a
threat across the northern mountains and along the dry line on both
days. Even a few strong to possibly severe storms may develop, with
the best chances on Tuesday afternoon and evening. Drier weather is
likely for Wednesday with above normal readings returning Thursday
through the weekend. Unfortunately, stronger winds will return with
widespread critical fire weather conditions on Friday and Saturday.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Satellite imagery this afternoon depicts the broad upper-level
trough to our north across the central Rockies. This cold storm
system has been responsible for snow across portions of CO today,
and some of this has been skirting the northern NM border.
Unfortunately, it's only been very light flurries or sprinkles that
are having little if any impact. And that is expected to be the
trend through tonight as the broad troughing pattern stays in place
to our north, helping to generate low impact showers along the NM/CO
border and mountain peaks. Meanwhile, the backdoor cold front that
moved into the RGV last night has been gradually mixing out early
the afternoon and should continue to retreat over the next few
hours. However, it will be reinforced tonight and surge through the
RGV again and even make a run towards the Continental Divide by early
Sunday morning. As it does so, the east canyon wind will strengthen,
likely resulting in windy conditions below Tijeras Canyon and across
eastern portions of the ABQ and SAF metro areas. Did opt to expand
tonight's Wind Advisory to include the SAF zone as well the lower RGV
and Upper Tularosa Valley zone where model guidance is depicting
advisory level speeds primarily between the hours of 03Z-12Z.

Cold air advection behind this front will result in cooler
temperatures in the middle and lower RGV Sunday. Temperatures will
remain well below normal across the east, but should see some
rebounding, especially across the northeast where cloud cover
shouldn't be quite as expansive as today. By Sunday afternoon,
surface winds across the east will veer and become southeasterly
which begins to allow low-level moisture to seep into the area. This
may result in very light showers or sprinkles across far eastern NM
Sunday night. Otherwise, strengthening southwesterly flow across
western NM will lead to breezy afternoon winds. 15

LONG TERM...(MONDAY THROUGH SATURDAY)...
Longwave trough remains parked over NM on Monday as an embedded
shortwave feature originating from the PacNW dives into Colorado,
clipping northern NM. At the surface, low level return flow will
support moisture advection over the eastern plains that will also
be battling the drier westerlies across western/central NM. Based
on the latest GFS20, a fairly sharp dryline will setup across the
east central/southeast plains with SBCAPE values ranging from 500-
1500 J/kg. 0-6km bulk shear values during this time will be rather
meager (20-30kts) so pulse activity will likely be favored. With
steep mid-level lapse rates, large hail could be possible. In the
meantime, a backdoor front is posed to enter northeast NM. This is
expected to be another focus for storms as activity firing off the
higher terrain rolls eastward into the plains. Appears this front
could be convectively aided south/southwest Monday night, pushing
it against the ern slopes of the central mts and possibly creating
another gap wind event.

Tuesday will likely be the most active day of the week wrt tstorm
activity. Flow aloft will become more northwesterly with another
embedded shortwave progged to move across northern/eastern NM for
Tuesday afternoon through the overnight. A very sharp dryline will
evolve during this time across the high plains. With similar CAPE
values but higher 0-6km bulk shear (40-55 knots), there will be a
better opportunity for organized storms. Convection will likely be
a concern through Tues night. Weaker and drier northwest flow is
likely for Wednesday, ending the chances for precipitation. Upper
level ridge rolls across the state on Thursday. 500hPa heights are
progged to be about one standard deviation above normal, and this
will allow most areas to climb above seasonal averages.

Upr ridge rolls east of the area rather quickly for the late week
period as a trough carves its way into the Intermountain West. The
cluster analysis suggests several different possibilities wrt how
deep and progressive this feature will be. Regardless, NM will be
on the southern fringe of this trough, and we know what that means...
more wind and a return to widespread fire weather conditions. With
that said, opted to guide winds closer to the NBM 90th percentile.
DPorter

&&

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE NORTHWEST HIGHLANDS
SUNDAY AFTERNOON THROUGH SUNDAY EVENING...

The backdoor cold front that moved through the area last night will
be reinforced tonight, moving through the RGV again and even towards
the Continental Divide. This will bring cooler temperatures farther
westward with below normal temperatures expected everywhere except
for the northwest highlands. It's also in this area where
southwesterly winds will strengthen Sunday afternoon, leading to
breezy afternoon conditions along with an unstable atmosphere. While
confidence is high in single digit RHs persisting in this area,
confidence is lower in whether or not wind speeds will be high
enough to result in widespread critical conditions. Thus, continued
the Fire Weather Watch for Sunday and will allow the next shift to
take a second look and make the call on if an upgrade will be
necessary. Return flow sets up across eastern NM Sunday afternoon,
helping to usher in better low-level moisture. This helps to set the
stage for afternoon thunderstorms east of the central mountain chain
both Monday and Tuesday afternoons. Tuesday looks to provide the
best opportunity for wetting thunderstorms thanks to another moist
backdoor front. Dry northwest flow on Wednesday will lead to an
upper-level ridge on Thursday which warms temperatures back to above
normal. Friday and next weekend looks to bring yet another PacNW
storm system across the central Rockies, likely leading to
widespread windy conditions and a return to a critical fire weather
pattern. 15

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 AM MDT Sunday for the following zones...
NMZ218>220-225.

Fire Weather Watch from Sunday afternoon through Sunday evening for
the following zones... NMZ105.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:43 PM MDTDust Storm AdvisoryABQSandoval, Santa Fe2 hr
May 22, 2:13 PM MDTFire Weather WatchABQBernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 3 more25 hr

Nearby

High Wind Warnings in New Mexico, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.